Monday, June 01, 2009

Heat and the Duragesic Pain Patch.... Use Caution

This is the post I came on here to write about and then read about another class action suit against the manufacturer.... you can read that rant in the following post.

As of yesterday we had not turned on the air conditioner in the house, fans were doing the job even though the outside temp was up in the upper 80's.

Yesterday morning I woke up not feeling well and we had a graduation party to attend later in the day. About 2 p.m. I told hubby I needed to take a nap and to wake me about 4 so that I could shower and get ready to go.

When he woke me up I was sick and hotter than hell. I knew right off that I was overheated and my patch was causing me problems.




The symptoms I get when I get too much fentanyl through the patch are:
  • ringing in my ears
  • nauseated
  • can't stay awake
  • lightheaded
  • short of breath
I took my patch off and got into a cool shower and had hubby call poison control just to make sure I was not in any immediate danger.

My patch had already been on for 2 days, which is a good thing as there was not much medication to leech into my body and Ann Marie at poison control.... a very sweet lady, indicted that we were already doing the right thing by removing the patch and the cool shower to cool my body down. Since I was not wheezing or gasping for air she did not feel I needed to go to the ER but to stay in the shower for about 15 - 20 minutes and lay down with my head propped up to aid in breathing. She also said that we need to get the AC on.
She called back in an hour to see how I was doing and I was feeling much better. My breathing was easier, the ringing in my ears and lightheadedness had gone away. I was sipping a soda to calm my stomach and she assured me that I was not going to die from this but if the breathing problem continued to either go to the ER or see my MD this week.

This is just a cautionary tale and something to be mindful of. You also need to be careful if you are running a temperature because body heat can cause the medication to be released faster than usual.
Read your package insert and follow what it says.

Take care all.

4 comments:

Pain Management said...

Good post. Nice information shared.

BarMc said...

Great post and finally I have found someone with similar problems to me after four failed back surgeries. I also had a similar reaction to the patches and also came up in a rash where I had put them which lasted a week or two. Strange or what? Would love to hear from you. My blog is http://backpain.blog.co.uk - Barbara

Nancy said...

Everyone kept telling me what they thought was best for me. My body was tied up in knots. No wonder I had so much pain. Now I've got a plan, and a new way of thinking
Pain Reduction

jacksonville chiropractor said...

This is just a cautionary story and something to be cautious of. You also need to be cautious if you are operating a warm range because body system warm can cause the treatment to be launched quicker than regular.